Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 149, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 19, 2011, 7:40 PM CDT for Dickinson County, Geary County, Morris County, Kansas. It was in force for 35 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2011, 7:40 PM CDT (00:40 UTC)
- Expired
- Jun 19, 2011, 8:15 PM CDT
- In force
- 35 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Dickinson County, KS, Geary County, KS, Morris County, KS
The radar
The Topeka radar (KTWX), 55 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 7:52 PM CDT | HAIL 1.25 | 3 Ne Woodbine, KS | |
| Jun 19, 7:52 PM CDT | HAIL 1.25 | 5 Ene Woodbine, KS | |
| Jun 19, 7:54 PM CDT | HAIL 2.75 | 5 Ene Woodbine, KS | |
| Jun 19, 8:01 PM CDT | HAIL 1 | 4 W White City, KS | |
| Jun 19, 8:04 PM CDT | FUNNEL CLOUD | 5 N Herington, KS | SPOTTER WAS LOOKING NORTH WHERE THE FUNNEL CLOUD WAS APPROX. 3 MILES EAST OF WOODBINE. |
| Jun 19, 8:12 PM CDT | TORNADO | 3 E Woodbine, KS | BRIEF TORNADO REPORTED BY TRAINED SPOTTER |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 6:51 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5521 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1172 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 217 m²/s²
- Significant tornado parameter
- 4.7
- Supercell composite
- 31.5
The text
As transmitted, in the capitals the NWS used until 2016.
649 WUUS53 KTOP 200040 SVRTOP KSC041-061-127-200115- /O.NEW.KTOP.SV.W.0149.110620T0040Z-110620T0115Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 740 PM CDT SUN JUN 19 2011 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL DICKINSON COUNTY IN CENTRAL KANSAS... SOUTH CENTRAL GEARY COUNTY IN EAST CENTRAL KANSAS... NORTHWESTERN MORRIS COUNTY IN EAST CENTRAL KANSAS... * UNTIL 815 PM CDT * AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOODBINE...OR 7 MILES NORTHWEST OF HERINGTON...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... WOODBINE... WHITE CITY... PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3902 9677 3878 9665 3872 9699 3890 9709 TIME...MOT...LOC 0040Z 246DEG 23KT 3877 9698 WIND...HAIL 60MPH 1.25IN $$ BLAIR
1 follow-up statement
078 WWUS53 KTOP 200047 SVSTOP SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 747 PM CDT SUN JUN 19 2011 KSC041-061-127-200115- /O.CON.KTOP.SV.W.0149.000000T0000Z-110620T0115Z/ MORRIS-DICKINSON-GEARY- 747 PM CDT SUN JUN 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR SOUTH CENTRAL GEARY...EAST CENTRAL DICKINSON AND NORTHWESTERN MORRIS COUNTIES... AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HEN EGG SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WOODBINE...OR 7 MILES NORTH OF HERINGTON...MOVING NORTHEAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... WOODBINE. WHITE CITY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A BASEMENT OR SMALL INTERIOR ROOM. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. && LAT...LON 3902 9677 3878 9665 3872 9699 3890 9709 TIME...MOT...LOC 0047Z 246DEG 23KT 3879 9693 WIND...HAIL 60MPH 2.00IN $$ BLAIR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:53 PM CDT, 47 minutes earlier.
Area forecast discussion, Jun 19, 6:53 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 653 PM CDT SUN JUN 19 2011 ...UPDATE TO AVIATION... .DISCUSSION... LATEST OBJECTIVE ANALYSIS HAS FRONTAL BOUNDARY ROUGHLY FROM NORTHERN FRANKLIN CO TO NEAR ALMA TO NEAR ABILENE. BOUNDARY LOOKS TO BE MOVING NORTH AROUND 9 KTS AND IS SHOWING UP ON THE RADAR. BOUNDARY SHOULD SETTLE BETWEEN HIGHWAYS 24 AND 36 BY 00Z. MIXED LAYER CAPE WAS AROUND 4000 J/KG THIS AFTERNOON WITH ABOUT 100 TO 150 JULES OF INHIBITION. SURFACE LOW WAS CURRENTLY IN SOUTHEAST COLORADO WITH A DRY LINE ACROSS WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS. THERMAL AXIS EXTENDS FROM WESTERN OKLAHOMA INTO SOUTH CENTRAL KANSAS WHERE TEMPS ARE AT OR ABOVE 100. SHORTWAVE TROUGH EJECTING NORTHEAST OUT OF COLORADO WITH ANOTHER WAVE SOUTHWEST NEAR THE FOUR CORNERS. DEPENDING ON THE STRENGTH OF THE CAP THERE IS PLENTY OF MOISTURE/SHEAR AND INSTABILITY AVAILABLE FOR STORMS TO QUICKLY BECOME SEVERE. LOW LEVEL SHEAR WILL BE ENHANCED NEAR AND NORTH OF THE WARM FRONT WHERE WINDS WILL BE BACKED SO TORNADO THREAT IS HEIGHTENED. ALSO SOME ISOLATED CELLS MAY DEVELOP IN THE THERMAL AXIS IN SOUTH CENTRAL KANSAS AND MOVE NORTHEAST INTO THE CWA. WILL CONTINUE TO MENTION SEVERE IN THE FORECAST WORDING FOR TONIGHT WITH ALL MODES OF SEVERE WEATHER POSSIBLE. LOWS TONIGHT WILL BE MILD WITH LOWS MAINLY IN THE LOW TO MID 70S. FOR MONDAY THE UPPER TROUGH WILL EJECT OUT INTO THE PLAINS. AIRMASS AHEAD OF THE WAVE WILL BE CAPPED BY A STOUT ELEVATED MIXED LAYER. BY LATE AFTERNOON DRY LINE MOVES INTO CENTRAL KANSAS AS SURFACE LOW IS NEAR THE NEBRASKA BORDER. CAP WEAKENS LATE IN THE AFTERNOON WITH THE APPROACH OF THE UPPER TROUGH AND CONVERGENCE ALONG THE FRONTAL BOUNDARY. AIRMASS WILL BE VERY UNSTABLE AHEAD OF THE FRONT/DRY LINE WITH FAVORABLE 0-6KM SHEAR AND 0-1KM SHEAR. THUS SEVERE STORMS ARE AGAIN POSSIBLE WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES ALL POSSIBLE. INITIAL MODE WILL BE DISCRETE SUPERCELLS PRIOR TO 00Z. HIGHS ON MONDAY WILL RANGE FROM THE LOW TO UPPER 90S. 53 AS THE STRONG SHORTWAVE TROUGH LIFTS OUT TO THE NORTHEAST THROUGH THE EVENING HOURS...EXPECT THUNDERSTORMS TO CONGEAL/ORGANIZE FROM DISCRETE TO MORE OF A LINE OF THUNDERSTORMS ALONG THE FRONT AS THE EVENING PROGRESSES AS WINDS BECOME MORE UNIDIRECTIONAL. WILL KEEP HIGHER POPS ACROSS THE EAST IN THE LIKELY CATEGORY AHEAD OF THE LINE AND TAPER TO CHANCE OVER NORTH CENTRAL WHERE ITS PROXIMITY TO THE CONVECTION COULD BE CLOSE AT EARLY EVENING...THEN DECREASE AFTER MIDNIGHT AS MAIN CONVECTION EXPECTED TO BE EAST OF THE CWA BY THAT TIME. ALTHOUGH A DRY AIR INTRUSION WILL HAVE MOVED ACROSS THE CWA LATE IN THE NIGHT...SOME WRAP AROUND MOISTURE ON THE BACKSIDE OF DEPARTING STRONG UPPER TROUGH WILL PROVIDE A LINGERING CHANCE FOR SOME REDEVELOPMENT OF CONVECTION WITH THE PASSAGE OF AN 850 TROUGH AXIS ACROSS THE SOUTHEAST PORTIONS OF THE COUNTY WARNING AREA (CWA). ALTHOUGH CAN'T TOTALLY RULE OUT A SHOWER POTENTIAL NEAR THE NEBRASKA BORDER AS SOME MOISTURE STILL WRAPS AROUND THE UPPER LOW OVER THE UPPER MS VALLEY...BUT FELT THE POTENTIAL WAS NOT HIGH ENOUGH TO WARRANT CARRY A PRECIP CHANCE ACROSS ANY OF THE CWA...THEREFORE WENT WITH A DRY FCST TUE NIGHT THROUGH THURSDAY AS MOISTURE REMAINS PUSHED TO THE SOUTH AND SOUTHWEST OF THE CWA. EXPECT THIS PERIOD TO GENERALLY HAVE HIGHS IN THE UPPER 70S TO MIDDLE 80S. BY THURSDAY NIGHT...UPPER TROUGH OVER THE GREAT LAKES WILL SHIFT MORE EAST AND ALLOW UPPER LEVEL RIDGING TO TAKE PLACE WITH 850 FLOW BACKING ACROSS THE AREA INTO THE HIGH PLAINS. THIS PATTERN WARRANTS HIGHER POPS WITH INCREASING MOISTURE/INSTABILITY WITH A SYNOPTIC SETUP FOR POSSIBLE MCS'S/AND OR ELEVATED NOCTURNAL CONVECTIVE EVENTS WITHIN LLVL JET. WILL KEEP HIGHS GENERALLY IN THE 80S AND LOWS IN THE 60S. 63 && .AVIATION... CHALLENGING TAFS IN REGARDS TO THUNDERSTORM DEVELOPMENT OVER THE NEXT 6 HOURS. MONITORING DEVELOPING THUNDERSTORMS SOUTHWEST OF MHK WHICH ARE TRACKING NORTHEAST. ADDITIONAL THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE FROM OUTFLOW BOUNDARIES AND NEAR A WARM FRONT THAT RESIDES JUST NORTH OF THE TAF SITES. IFR VISIBILITIES WILL BE LIKELY NEAR THUNDERSTORMS WHICH WILL BE HEAVY RAIN PRODUCERS. CONVECTION IS EXPECTED TO END AFTER 06Z WITH ADDITIONAL THUNDERSTORMS POSSIBLE NEAR AND AFTER 23Z. ANGLE && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 19, 5:37 PM CDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE TOPEKA KS 537 PM CDT SUN JUN 19 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-202245- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 537 PM CDT SUN JUN 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AFTER 6 PM. SOME OF THESE STORMS COULD BE SEVERE WITH LARGE HAIL UP TO THE SIZE OF BASEBALLS...STRONG DAMAGING WINDS UP TO 70 MPH AND TORNADOES. THUNDERSTORM ACTIVITY WILL END BY MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY NIGHT INTO TUESDAY MORNING. THUNDERSTORM CHANCES WILL INCREASE AGAIN BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jun 19, 6:53 PM CDT, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
653 PM CDT SUN JUN 19 2011
KSZ035>037-200030-
DICKINSON-GEARY-MORRIS-
653 PM CDT SUN JUN 19 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORRIS...EASTERN
DICKINSON AND SOUTHWESTERN GEARY COUNTIES...
THROUGH 730 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTHEAST AT 30
MPH ACROSS PORTIONS OF NORTHWESTERN MORRIS...EASTERN DICKINSON AND
SOUTHWESTERN GEARY COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE
WOODBINE...ENTERPRISE...CHAPMAN...GRANDVIEW PLAZA AND JUNCTION CITY.
MOTORISTS ALONG INTERSTATE 70 BETWEEN MILE MARKERS 284 AND 302 COULD
ALSO BE AFFECTED.
A TORNADO WATCH IS ALSO IN EFFECT. THE STORM MAY STRENGTHEN OVER THE
NEXT SEVERAL MINUTES. BE READY TO TAKE SHELTER IN CASE A WARNING IS
ISSUED.
&&
LAT...LON 3912 9695 3907 9676 3899 9672 3865 9701
3876 9724
TIME...MOT...LOC 2353Z 215DEG 28KT 3877 9709Local storm report, Jun 19, 7:40 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CDT SUN JUN 19 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM HAIL 7 S CHAPMAN 38.87N 97.02W
06/19/2011 E1.00 INCH DICKINSON KS TRAINED SPOTTER
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 7:57 PM CDT | Tornado Warning | TOP | Dickinson, Geary, Morris | 48 min |
| Jun 19, 8:42 PM CDT | Tornado Warning | TOP | Geary, Morris, Wabaunsee | 35 min |
| Jun 19, 9:14 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 46 min |
| Jun 19, 9:45 PM CDT | Severe Thunderstorm Warning | TOP | Pottawatomie, Riley | 30 min |
| Jun 20, 10:33 AM CDT | Wind Advisory | TOP | Anderson, Coffey, Franklin, Lyon, Morris, Osage | 7 hr |
| Jun 20, 3:29 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 46 min |
| Jun 20, 4:00 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Washington | 45 min |
| Jun 20, 4:43 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Republic, Washington | 47 min |
| Jun 20, 5:09 PM CDT | Special Weather Statement | TOP | Dickinson | 36 min |
| Jun 20, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Ottawa, Republic, Washington | 51 min |
| Jun 20, 5:27 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson | 48 min |
| Jun 20, 5:33 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 27 min |
| Jun 20, 5:57 PM CDT | Special Weather Statement | TOP | Republic | 33 min |
| Jun 20, 6:03 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Dickinson, Geary, Pottawatomie, Riley | 42 min |
| Jun 20, 6:07 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Washington | 38 min |
| Jun 20, 6:28 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 47 min |
| Jun 20, 6:32 PM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Geary, Morris | 43 min |
| Jun 20, 6:43 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 47 min |
| Jun 20, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Geary, Pottawatomie, Riley | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.